Montana, 2025

Damaging Winds in Montana, May 12, 2025

May 12, 2025 · NWS GGW · 3 events in 2 counties and zones

Thunderstorms brought strong to severe wind gusts to the area during the evening of May 12th. The highest wind gust was 62 mph at the Poplar RAWS station in Roosevelt county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms brought strong to severe wind gusts to the area during the evening of May 12th. The highest wind gust was 62 mph at the Poplar RAWS station in Roosevelt county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 12, 1:51 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, May 12, 1:51 PM MST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
251 PM MDT Mon May 12 2025

.DISCUSSION...

KEY MESSAGES:
- Scattered showers and isolated thunderstorms are possible later
  this afternoon through this evening with a weak chance (2-10%)
  for a severe wind burst with any outflow downdraft.

- Red Flag conditions are likely this afternoon, especially if a
  thunderstorm wind gust is involved.

- Cold Front arrives overnight tonight with a slow-moving weather
  system, eventually bringing the best chance for accumulating
  rainfall to NE MT late Tuesday night through late Wednesday
  night.

WEATHER PATTERN OVERVIEW:
Southwesterly flow aloft along a surface trough oriented from
Jordan to Wolf Point to Plentywood has set up an environment
favorable for the development gusty winds and isolated to
scattered thunderstorms across most of NE MT this afternoon and
evening. With an inverted "V" in the soundings there will be
enough Downdraft CAPE to generate a severe burst of wind with
dying cells.

The surface trough will give way to a cold front overnight and
exit the area early Tuesday. This will lead to gradually cooling
temperatures and a very strong chance for significant rain late Tuesday
night through late Wednesday night. Would not be surprised to see
many locations receive between 0.25 inch and 0.50 inch of
rainfall.

Afterward, temperatures will remain cool through the weekend with
scattered rain chances on and off Thursday, then again Friday
night through Saturday.

FORECAST CONFIDENCE & DEVIATIONS:

Deviations included using high-resolution models for winds today
and for precip chances today through tomorrow.

For confidence in the red flag focus is really given to the best
placement for the surface trough this afternoon, as it phases well
with normal high gusts across the north and low RH across the
southeast. However, if the thunderstorm wind gusts don't arrive
until later, humidity may recover enough to no longer need the Red
Flag Warning.

Confidence is better than average for accumulating rain through
the middle of this week.

&&

.AVIATION...

LAST UPDATE: 20425, Monday afternoon, May 12th

FLIGHT CAT RANGE: Mainly VFR, but brief MVFR if a storm happens to
pass directly over a TAF site.

DISCUSSION: Unusually hot weather will hold today with all
terminals hitting near or above 90 this afternoon which may lead
to increased DENSITY ALTITUDE. A surface trough running from KJDN
to KOLF to KPWD will become the focal point of any showers(20-50%
chance) and thunderstorms(10-30% chance) late this afternoon
through the evening from 22-06Z. Any storms that develop have the
chance for gusty erratic winds as they collapse. After 06Z,
remaining showers should confine themselves to west of KGGW
through the morning hours.

WINDS: Surface trough and a cold front will bring a wind shift to
the are this evening. Ahead of the front this afternoon, expect
winds from the SE around 10 to 15 kts with a few stronger gusts.
Near 00Z this evening winds will be light and variable, but could
become suddenly erratic and gusty near any thunderstorm. After 02Z
or 03Z, post-frontal winds will set up from the NW and N around 15
to 20 kts with a few stronger gusts.

&&

.FIRE WEATHER...

Lingering effects from the ridge of high pressure in the east has
allowed hot temperatures in the 90s and low humidity less than 15
percent to persist, especially in our eastern zones. Even though
widespread large scale surface winds might not be quite strong enough
to impact conditions, any thunderstorm outflow wind gusts could
easily generate enhanced or critical fire weather conditions. The
current Red Flag Warning is in effect until 9 PM this evening.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
Dawson/McCone/Prairie/Richland/Wibaux Counties-Fort Peck
Reservation and Daniels/Roosevelt/Sheridan Counties-Southern
Petroleum and Southern Garfield Counties-The Lower Missouri
River Breaks including the Charles M Russell National Wildlife
Refuge.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 12, 6:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Glasgow MT
700 PM MDT Mon May 12 2025

MTZ017-018-061-130145-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
700 PM MDT Mon May 12 2025

...A strong thunderstorm will impact portions of northwestern Daniels
and northern Valley Counties through 745 PM MDT
...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Opheim, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thoeny, Baylor, Opheim, Glentana, Port Of Opheim, and Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10548 4844 10671 4868 10720 4900 10706
TIME...MOT...LOC 0059Z 234DEG 42KT 4889 10660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zanker
Local storm report, May 12, 6:08 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
708 PM MDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     15 NW Mosby             47.15N 108.11W
05/12/2025  M53 MPH          Petroleum          MT   Mesonet

            Mosby NW Mesonet.

&&

TFJ
Local storm report, May 12, 6:21 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
721 PM MDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     4 WSW Sand Springs      47.08N 107.57W
05/12/2025  M51 MPH          Garfield           MT   Mesonet

            Mesonet station MTLUF 4.4 W Sand Springs (MT
            DOT).

&&
Special weather statement, May 12, 6:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Glasgow MT
734 PM MDT Mon May 12 2025

MTZ016-017-020-022-023-059-061-130230-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
734 PM MDT Mon May 12 2025

...Strong thunderstorms will impact portions of eastern Phillips,
central Garfield, southwestern Roosevelt, Valley and central McCone
Counties through 830 PM MDT
...

At 733 PM MDT, Doppler radar was tracking strong thunderstorms,
moving northeast at 50 mph.

HAZARD...Wind gusts of up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vandalia, Park Grove, Van Norman, The Bentonite Plant, Duck Creek Rec
Area, Glasgow, Frenchman Reservoir, Wolf Point, Nashua, Hell Creek
Rec Area, Flowing Wells Rest Area, Bowdoin, St. Marie, Jordan,
Brusett, The Pines Rec Area, Oswego, Tampico, Sleeping Buffalo, and
Hinsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4900 10682 4841 10612 4810 10530 4710 10618
      4746 10776 4900 10759
TIME...MOT...LOC 0133Z 221DEG 45KT 4781 10672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Zanker
Local storm report, May 12, 6:52 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
752 PM MDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Non-Tstm Wnd Gst 2 WNW Jordan            47.33N 106.95W
05/12/2025  M54 MPH          Garfield           MT   ASOS

            ASOS station KJDN Jordan.

&&

TFJ
Local storm report, May 12, 6:55 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
755 PM MDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Tstm Wnd Gst     14 NNW Hell Creek Rec A 47.80N 107.02W
05/12/2025  M51 MPH          Valley             MT   Mesonet

            Mesonet station KIGM8 King Coulee.

&&

TFJ

The radar

The Glasgow radar (KGGW), 63 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCone

When
May 12, 7:00 PM MST
Where
McCone County, 18.55 mi NW of Weldon to 18.54 mi NW of Weldon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -106.150

Report occurred at the Mesonet station MTM87 Fort Peck S.

Thunderstorm Wind, Roosevelt

When
May 12, 7:39 PM MST
Where
Roosevelt County, 0.51 mi WSW of Wolf Pt Intl Airport(Kolf) to 0.53 mi WSW of Wolf Pt Intl Airport(Kolf)
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.097, -105.580

Report occurred at the Wolf Point Airport ASOS.

Thunderstorm Wind, Roosevelt

When
May 12, 8:18 PM MST
Where
Roosevelt County, 1.15 mi SW of Sprole to 1.21 mi S of Poplar Raws
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.110, -105.070

Report occurred at the Poplar RAWS station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249533, 1249534, 1249535.